Idaho, 2019

Blizzard and Heavy Snow in Idaho, February 8 to 9, 2019

February 8 to 9, 2019 · NWS OTX · 11 events in 3 counties and zones

The first winter storm in what would become a repeating pattern of winter storms during the second week of February developed as an arctic cold front descended out of British Columbia and undercut a mid level warm front appending off of a surface low pressure near the Washington coast. The interaction of these air masses produced moderate to locally heavy snow accumulations in the Idaho…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The first winter storm in what would become a repeating pattern of winter storms during the second week of February developed as an arctic cold front descended out of British Columbia and undercut a mid level warm front appending off of a surface low pressure near the Washington coast. The interaction of these air masses produced moderate to locally heavy snow accumulations in the Idaho Panhandle during the day and evening of February 8th.

During and after the snow fall period the arctic intrusion produced strong gusty northerly and northeasterly winds down the Purcell Trench of north Idaho from Bonners Ferry to Coeur D'Alene producing local blizzard conditions in blowing and drifting snow with scattered power outages and fallen trees during the day and into the evening of February 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 7, 9:38 PM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 7, 9:38 PM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
938 PM PST Thu Feb 7 2019

.SYNOPSIS...
Cold weather will continue as cloud cover thickens and light snow
increase regionwide Friday. Blowing and drifting snow combined
with bitterly cold north winds will make Saturday a potentially
dangerous day to travel across the Pacific Northwest. Snow
accumulations of ten inches or more from Omak to Chelan to
Wenatchee will be possible. North winds gusting between 40 and 50
mph in the Columbia Basin will have the potential to make roads
impassable due to drifting snow. Winds are expected to subside by
Sunday with cold temperatures lingering into next week.

&&

.DISCUSSION...
Made a few updates to the near term of the forecast. Temperatures
are trending a few degrees milder than last night, although had to
adjust some overnight lows colder in the Methow Valley and the
southern Basin. Satellites shows mid and high clouds streaming
across the region with radar picking up on light returns. Light
snow has reached the higher elevations with light accumulations.
This trend looks to continue with weak overrunning with light
southerly flow at 850mb. Models show this band of light
precipitation to sag southward Friday morning and set up a more
predominant band of of snow across the Palouse into central Idaho.
Snow amounts look light with a couple inches possible tonight and
Friday. The main event is still set for Friday evening and beyond
with cyclogenesis takes place on the west side and an arctic
front slides in across the Continental Divide. Initial thoughts
include the NAM being too aggressive pushing the cold air and
wind into the region. /rfox.

&&

.AVIATION...
06Z TAFs: Mid and high level clouds will continue to stream in
from the northwest. TAF sites will start off VFR through much of
the night as clouds gradually thicken and lower. Weak overrunning
precipitation is producing light snow at Bonners Ferry, Sandpoint
and the surrounding mountains. This will sag south overnight with
light snow/flurries spreading into the the KGEG- KCOE corridor
into early Friday morning. Will see an increase of snow across the
TAF sites through the day, in fact the snow looks to become more
pronounced from KPUW to KLWS by 16Z and gradually spreading to
KMWH and KEAT after 21z. As the snow increases, anticipate cloud
decks and visibilities lowering to MVFR with local IFR conditions.
Snow intensities should gradually increase after 00z, especially
from KEAT to KMWH. Winds will remain light through the period,
veering to the north to northeast by Friday evening /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        17  26  12  16   6  14 /  20  50  80  70  30  30
Coeur d'Alene  16  27  11  15   5  15 /  20  70  90  80  30  20
Pullman        16  27  19  23   9  16 /  10  80  70  60  50  40
Lewiston       20  32  25  31  17  22 /   0  60  50  40  50  40
Colville       15  30  12  23   6  23 /  40  60  80  60  20  20
Sandpoint      18  27  10  14   5  16 /  50  90  80  60  30  20
Kellogg        17  27  10  14   2  14 /  20  90  90  60  30  30
Moses Lake     16  27  19  23  13  18 /  10  30  90  80  70  20
Wenatchee      15  25  18  21  11  18 /  10  40 100 100  60  20
Omak           17  25  17  21  10  19 /  20  50  90  80  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Friday evening through late Saturday
     night for Coeur d'Alene Area-Northern Panhandle.

WA...Winter Storm Watch from Friday afternoon through late Saturday
     night for East Slopes Northern Cascades-Wenatchee Area.

     Winter Storm Watch from Friday evening through late Saturday
     night for Northeast Mountains-Spokane Area-Upper Columbia
     Basin.

     Winter Storm Watch from Friday evening through late Saturday
     night for Moses Lake Area-Okanogan Highlands-Okanogan
     Valley-Waterville Plateau.

&&
Hazardous weather outlook, Feb 7, 6:33 AM PST, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
633 AM PST Thu Feb 7 2019

IDZ003-004-026-027-WAZ031>033-081500-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
633 AM PST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Light to moderate snow accumulations are possible across
southeast Washington as well as the central and southern Idaho
Panhandle Friday into Saturday. Much below average temperatures
will likely linger through much of next week.

IDZ001-002-WAZ034>038-041>044-081500-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
633 AM PST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Bands of moderate to heavy snow will be possible Friday night into
Saturday across much of central, north central, and northeast
Washington as well as the north Idaho Panhandle. Increasing north
or northeast winds on Saturday will heighten the potential for
blowing and drifting snow. Much below average temperatures will
likely linger through much of next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 2 blizzard, 1 high wind. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
February 8, 1:00 AM PST to 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

An observer 5 miles north of Spirit Lake reported 4.0 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
February 8, 1:00 AM PST to 4:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public in Sandpoint reported 6.0 inches of new snow accumulation from this storm.

Heavy Snow, Northern Panhandle

When
February 8, 1:00 AM PST to 10:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public near Blanchard reported 4.0 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
February 8, 4:00 AM PST to 8:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public in State Line reported 6.0 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
February 8, 4:00 AM PST to 8:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public in Post Falls reported 6.0 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
February 8, 4:00 AM PST to 8:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter near Post Falls reported 5.0 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
February 8, 4:00 AM PST to 8:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An observer 6 miles south of Coeur D'Alene recorded 9.0 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
February 8, 5:00 AM PST to 3:00 PM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A member of the public in St. Maries reported 6.0 inches of new snow accumulation.

Blizzard, Coeur D'Alene Area

When
February 8, 9:00 PM PST to February 9, 3:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
AWOS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Coeur D'Alene Airport automated weather station reported 25 to 35 mph sustained winds with gusts to 45 mph through the late night hours of February 8th causing considerable blowing and drifting of fresh snow.

Blizzard, Northern Panhandle

When
February 8, 11:00 PM PST to February 9, 11:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
ASOS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Sandpoint Airport ASOS station reported northerly winds of 35 to 40 mph with gusts as high as 46 mph during the overnight hours of February 8th through the morning of the 9th, producing areas of blowing and drifting snow down the Purcell Trench of north Idaho.

High Wind, Northern Panhandle

When
February 9, 7:00 AM PST to 9:00 AM PST
Where
Northern Panhandle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A local news outlet reported a 75 foot tall tree uprooted and fallen on a house with extensive damage to the house in Sandpoint.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805307, 805310, 805315, 805312, 805313, 805314, 805317, 805311, 805316, 805308, 805309.